Sex and the Depressive Part 2

Posted on 03/07/2016

Did you know that your antidepressant medication can actually make you lose your libido?

Can make getting or maintaining an erection more difficult?

Or can make orgasming harder, if not impossible?

Following on from the last blog I have had so much fantastic feedback and comments about tackling something which is still taboo. Even though depression affects all of those around us and not just the sufferer.

However, a few conversations later, I realised that many of you who were on antidepressants weren’t completely aware of the possible side effects on your sex drive.

I talk here about the particular drug which I have been on for over 3 years now, Citalopram, because this is from where I can draw my personal experience.

Citalopram is what’s known as an SSRI – a Selective Serotonin Reuptake Inhibitor. In a nutshell, serotonin is a chemical in the brain called a neurotransmitter. Its levels are known to have an influence on our mood, yet the actual process isn’t exactly understood.

Basically, higher serotonin = better mood.

So Selective Serotonin Reuptake Inhibitors do exactly what they say on the tin. They stop our bodies reabsorbing/re-uptaking some of the serotonin so that we have a greater level being active in our systems. This means we gradually build up a higher level in our systems over time, and should hopefully notice a corresponding uplift in mood.

So, you’re feeling like you’ve broken the surface and are steadily treading water for the first time in ages. Your head is clearer and you can focus on some of the things which were making you feel low in the first instance, and finally get around to dealing with them.

And your sex drive, which was pretty much non-existent beforehand, when you were feeling so terribly low, is now… still MIA. WT actual F.

Excuse me, but have you seen my sex drive?

Right, here’s the kicker – if you look at the possible COMMON side effects of SSRI and SNRI (selective noradrenaline reuptake inhibitors) medications, you will see the following…(courtesy of the NHS website)

Yep. There it is, in black and white. Or highlighted in purple. The drugs which are helping you cope so much better in day to day life may well be having a dampening affect on your sex life. And yes, it can effect men too.

Now I made the decision a long time ago that, if the choices are between not being on them, feeling like the world is imploding, but perhaps having an orgasm more easily; or, being on them and taking the hit of a harder to attain orgasm, there was really no choice to be had.

Plus, I’ve been told I’m a lifer – my body literally reabsorbs all serotonin pretty much immediately, all the time. There is no waiting for things to get easier and I’ll cope better. I genuinely never really knew what a thrill felt like, or a buzz, until I was on the meds. And that isn’t something I will ever give up. Or can, as I found out when I tried to come off them without the approval of my doctor…

Anyways… It took me a while to realise what was going on. I have a Forensic Biology degree, and a bloody good one at that, so one day I actually sat down and read the possible side effects.

Ah. Bingo.

Couple in the Boudoir

Just wait a minute darling, I’m waiting for my orgasm to arrive…

I have literally had to learn how to orgasm again. It can be done, sometimes much easier than others, but it just takes a lot of concentration and sometimes the right toy to push things over the edge.

Getting in the mood can take a while, too. For women this is completely normal (think 30-45 minutes just to get to the right level of arousal) but sometimes it can take longer. I felt, for a long time, that my sex drive was lost completely. Now I have learnt that it’s definitely still there, but it takes some encouragement to make its needs known.

But if I’m having one of ‘those’ days, it ain’t gonna happen. You could jackhammer me til the cows come home, and they will orgasm before I do. Happy cows…

This is why I am interested at looking at tantra – I have a taster session this Sunday. Really connecting to self and body at the most intimate level. I have always enjoyed sex for the intimacy and raw passion; orgasm is rarely a goal of mine. But I am wondering if learning to focus completely on the minute details and sensations will have a positive effect on my orgasm potential.

Because when I come, I come hard. I’d just like to maybe come like that a bit more often.

Note: Please DO NOT make any changes to your meds without talking to a doctor first. I am not saying to stop taking them, in fact I will NEVER stop taking mine. But you may want to talk about other options with your doctor if you feel this side effect is taking a toll.

This blog and what it contains isn’t intended as medical advice – in fact it most certainly is not. But it is based on my personal experience and what I have found out.

Just please take heart that feeling less sexual than before may actually have nothing to do with you, but your medication. And realising and accepting that can actually take a huge pressure off, which helps enormously.

 

Sex and the Depressive Part 1

Sex and the Depressive Part 3

Sex and the Depressive Part 4

Sex and the Depressive Part 5

Fields marked with an * are required

Please fill in the below form and we will pass your question on to our sexpert Rhian. All personal details are kept private and your reply will be posted anonymously on our blog so that it can help others.

2 Comments

  • Thank you so much for sharing this with us all.

    I was on Citalopran a month or so back and oh god did it ever kick my ass. Every day was a struggle. I hated it. And, yup, orgasms suddenly became a lot more difficult, which made sex toy testing a lot harder.

    I’m now on Fluoxetine and it seems to be working better overall but when my mood crashes it crashes HARD.

    I’ve also noticed that with Fluoxetine it still takes longer to orgasm but those orgasms are at least achievable. As a weird bonus they often also seem to be supercharged. I’ve gone from ‘Meh, nothing much is happening down there’ to ‘Woah momma!’ over the course of about 3 weeks. It’s all very surreal.

    But that’s my own little personal share. I hope it helps you and others feel a sense of solidarity as I did when reading your post (add this to our list of things to natter about over coffee).

    • Ruby says:

      Thank you for taking the time to leave such an honest and informative reply, Emmeline! The more we talk and share, the more others can learn that they don’t have to suffer in silence.

      I actually discussed these side effects with the nurse during my review last week. Interestingly, it doesn’t show up on their database of medications and side effects. I had to point out that it is actually on the patient info sheet as a pretty common side effect. She did admit that she could see how it would have such an effect.

      Her initial response was that if I was depressed, my orgasm potential would be low, so she offered to increase my dose – I am not depressed, I am on a maintenance dose and have been doing well for approx 7 months (apart from the crash which I documented in these two articles). Hence I am finally in a place to discuss addressing the side effects.

      Her next response was ‘the orgasm switch does shift as you get older.’ Yeah love, but I’m 30.

      So we are actually trying to halve my dose, and see if I can maintain my bobbing alongwhilst seeing if it makes orgasms easier.

      Interestingly, I’m like you on Fluoxetine – when they happen, they rock my world!! I just want to have them more easily 😉

      I think we are going to have to set aside time for lots of coffee – we have so much to natter over.

Leave a Reply

Your email address will not be published. Required fields are marked *

%d bloggers like this: